[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.94.5. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Citations 0
Letters
September 25, 2002

Coin Rubbing and Camphor Intoxication—Reply

Author Affiliations
 

Stephen J.LurieMD, PhD, Senior EditorIndividualAuthor

JAMA. 2002;288(12):1471. doi:10.1001/jama.288.12.1469

In Reply: Acute gastrointestinal illness prompted the patient to use cao gío (coin rubbing), and a few hours later, he had onset of confusion that led to his admission to our emergency department. We did not imply that camphor intoxication explained all signs and symptoms of the patient. We agree that there is no known association of hyponatremia and camphor intoxication. The probable cause of hyponatremia was the gastrointestinal illness.

It is possible that hyponatremia could explain our patient's altered mental status, although the confusion was temporally associated with the coin rubbing. At admission vomiting and diarrhea were no longer present. While we asserted that the elevated liver enzymes were caused by camphor intoxication, more importantly, they cannot be attributed to hyponatremia.

First Page Preview View Large
First page PDF preview
First page PDF preview
×